Maryland, 2016

Flood in Maryland, July 1 to 2, 2016

July 1 to 2, 2016 · NWS LWX · 1 event in 1 county or zone

A cold front passed through the area on July 1st. A southerly flow ahead of the boundary caused warm and humid air in place, which led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area on July 1st. A southerly flow ahead of the boundary caused warm and humid air in place, which led to an unstable atmosphere. The instability combined with lift from the cold front caused thunderstorms to develop. Some thunderstorms were severe due to stronger sheer profiles from an upper-level trough overhead along with the unstable atmosphere. Thunderstorms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 8:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 1, 8:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
945 PM EDT Fri Jul 1 2016

.SYNOPSIS...
A cold front will pass through the area tonight. High pressure
will build over the area for Saturday into Saturday night. A warm
front will move into the area Sunday into Sunday night...and a
wave of low pressure will ride along the boundary and pass through
our area Monday into Tuesday. High pressure may return for the
middle portion of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch was cancelled early. It appeared that
dry air aloft and mediocre mid-level lapse rates combined to limit
severity of convection. A few severe storms did occur...but
overall converage was lower than anticipated.

Leading boundary, primarily a ddw point boundary, has been slowly
heading southeast across the CWA this evening, and just recently
passed Dulles Airport. It should continue shifting southeast
overnight. Thunderstorm activity will remain possible due to the
passing trough until the dew point boundary passes. A second
boundary with cooler air behind it is still approaching from
Pennsylvania. A shower is possible with this front but believe
odds of it should be very low given lower dew points and lack of
insolation. This boundary will start passing through the CWA late
this evening and overnight. Lows will be mainly in the 60s. Some
patchy fog is possible in sheltered valleys inland late tonight
but most areas will stay fog-free.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure will build overhead for Saturday into Saturday
night as the front stalls to our south...bringing dry conditions
along with low humidity to most of the CWA. There will be some
high clouds in the zonal flow aloft. Further south in central VA,
proximity to the stalled front may result in a few stray showers.

The front will start to return north as a warm front Sunday into
Sunday night. Warm advection and isentropic lift will lead to more
clouds along with an increasing chance for showers. The best
chance for showers will be late Sunday into Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A storm system will ride along a warm front across the Ohio
Valley Monday and Monday night. Showers and thunderstorms will
develop along the front and accompany the storm system.

Showers and thunderstorms will linger Tuesday along an
associated trailing cold front. If any showers remain Tuesday
night, they would most likely be focused over the Potomac
Highlands and central Shenandoah Valley.

As the main storm system moves off the East Coast Tuesday night, a
brief area of high pressure will build into the eastern half of
the region for Wednesday and Wednesday night. There is a chance for
a few showers in the Potomac Highlands Wednesday night.

The threat for showers and thunderstorms, again, will be expected
Thursday through Friday as the pattern remains active.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorm threat has mostly diminished but still a few cells
near DCA and BWI which could reduce cigs and vis briefly. This
should end shortly as drier air moves in overnight. VFR
conditions are expected through Saturday night with high pressure
in control. A warm front will return for Sunday...bringing the
chance for some showers and possible subvfr cigs. The best chance
for showers and subvfr cigs will be Sunday night.

Ifr conditions expected Monday and Monday night with showers
and thunderstorms. Winds south 5 to 10 knots Monday and Monday
night.

&&

.MARINE...
Thunderstorms may impact the waters through this evening.
However, generally we no longer expect severe weather. High
pressure will build in behind a cold front overnight and northwest
winds are expected. A small craft advisory is in effect for all
waters through Saturday. Winds appear to peak late tonight and
early Saturday, with perhaps a secondary peak during the
afternoon. At other times...perhaps a majority of the time...winds
will be sub-SCA.

Winds should decrease late Saturday into Saturday night as high
pressure builds overhead. A warm front will move into the waters
Sunday and a wave of low pressure will ride along the
boundary...passing through the area Monday into Tuesday. Showers
and thunderstorms are possible during this time...especially
Monday into Monday night. High pressure may return for the middle
portion of next week.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are running about a half foot above normal this
afternoon. Water levels will stay below flood stage however will
reach action stage at sensitive locations at Annapolis, Alexandria
and DC SW/Waterfront during the high tide cycle late this
afternoon and evening. Will have to monitor tidal anomalies during
the higher of the two high tides overnight...but offshore flow
should be developing.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/RCM
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW/RCM
MARINE...BJL/KLW/RCM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 9:38 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1038 PM EDT FRI JUL 1 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1038 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL IS POSSIBLE
UNTIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1038 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 7:17 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     PARTLOW                 38.04N  77.64W
07/01/2016                   SPOTSYLVANIA       VA   911 CALL CENTER

            LARGE TREE DOWN ACROSS ROAD AND POWER LINES AT
            INTERSECTION OF MT OLIVE ROAD AND PARTLOW ROAD

&&

EVENT NUMBER LWX1604379

MSE
Local storm report, Jul 1, 7:25 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     3 NE PARTLOW            38.06N  77.60W
07/01/2016                   SPOTSYLVANIA       VA   911 CALL CENTER

            LARGE TREE DOWN ACROSS THE ROAD AT INTERSECTION OF
            SASSAFRAS LANE AND BLANTON ROAD

&&

EVENT NUMBER LWX1604380

MSE
Local storm report, Jul 1, 8:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     1 NW LAKE SHORE         39.11N  76.49W
07/01/2016                   ANNE ARUNDEL       MD   911 CALL CENTER

            TREES DOWN AT INTERSECTION OF GARLAND AND MOUNTAIN ROAD

&&

EVENT NUMBER LWX1604381

MSE
Local storm report, Jul 1, 8:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     PASADENA                39.11N  76.55W
07/01/2016                   ANNE ARUNDEL       MD   911 CALL CENTER

            TREES DOWN AT THE INTERSECTION OF CATHERINE AVE AND
            HARLEM AVE

&&

EVENT NUMBER LWX1604382

MSE
Local storm report, Jul 1, 8:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     1 NNE CHELSEA BEACH     39.11N  76.52W
07/01/2016                   ANNE ARUNDEL       MD   911 CALL CENTER

            TREES DOWN AT THE INTERSECTION OF WOODS ROAD AND 11TH
            STREET

&&

EVENT NUMBER LWX1604383

MSE
Local storm report, Jul 1, 8:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     1 N SEVERNA PARK        39.09N  76.57W
07/01/2016                   ANNE ARUNDEL       MD   911 CALL CENTER

            TREES DOWN AT INTERSECTION OF TRUCK HOUSE ROAD AND
            SWAYING OAK COURT

&&

EVENT NUMBER LWX1604384

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Calvert

When
July 1, 10:00 PM EST to July 2, 1:00 AM EST
Where
Calvert County, 0.47 mi NNW of North Beach to 0.39 mi NNW of North Beach
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.706, -76.534

There was a vehicle stuck in high water near Chesapeake Ave and Fourth Street. There were also reports of high water on Route 261. This area is a flood prone area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650228.